Tennessee, 2011

Drought in Tennessee, January 1 to 31, 2011

January 1 to 31, 2011 · NWS OHX · 5 events in 5 counties and zones

S. Drought Monitor throughout the entire month.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

With another below normal rainfall deficit continuing across several counties across northwestern portions of Middle Tennessee during the month of January, these counties continued to remain under the D2 Severe Drought Classification Criteria as stated in the U.S. Drought Monitor throughout the entire month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 31, 5:50 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Dec 31, 5:50 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
550 PM CST FRI DEC 31 2010

.UPDATE...ADDED AVIATION SECTION.

&&

.AVIATION...EXPECTING A STRONG COLD FRONT TO PASS THROUGH MIDDLE
TENNESSEE OVERNIGHT. MODEL SOUNDINGS SHOW GOOD INSTABILITY ABOVE
ABOUT 870 MB W/ 0-3 KM HELICITIES IN THE NEIGHBORHOOD OF 700
M^2/S^2, SO CONVECTION IS DEFINITELY POSSIBLE ALONG AND NEAR ANY
SURFACE OR LOW-LEVEL BOUNDARIES IN AREAS GENERALLY WEST OF THE
CUMBERLAND PLATEAU LATER THIS EVENING AND OVERNIGHT. FOCUS WON'T
SHIFT OVER TO THE PLATEAU UNTIL LATER TONIGHT, AND DON'T BELIEVE
CONVECTION WILL BE AS PROMINENT THEN DUE TO THE LOSS OF SURFACE
HEATING.

BNA...LOOK FOR SHRA/TSRA STARTING 04Z OR LATER, WITH CIGS QUICKLY
DETERIORATING TO IFR. RAIN AND IFR CONDITIONS WILL CONTINUE WELL
INTO THE DAY TOMORROW, WITH WINDS GRADUALLY WEAKENING FOLLOWING
THE ACTUAL COLD FRONTAL PASSAGE SOMETIME AFTER 12Z. DON'T EXPECT
CONDITIONS TO GO VFR UNTIL THE AFTERNOON.

CSV...PRECIPITATION LIKELY WON'T REACH THE PLATEAU UNTIL AFTER
07Z, WITH CIGS QUICKLY DROPPING ONCE RAIN BEGINS. IFR CONDITIONS
WILL LIKELY PERSIST UNTIL LATE TOMORROW AFTERNOON, WITH WINDS
GOING LIGHT AFTER FRONTAL PASSAGE.

&&

.PREV DISCUSSION... /ISSUED 403 PM CST FRI DEC 31 2010/

SHORT TERM (SAT-MON)...
LATEST MODEL DATA SHOWS SCT SHOWER DEVELOPMENT ACR MID TN EARLY
THIS EVENING...WITH MORE CONCENTRATED ACTIVITY EXPECTED IN W MID
TN LATER THIS EVENING ASSOC W/LLJ INCREASE. MODELS ARE SLOWER
DEVELOPING PCPN E OF I-65 UNTIL AFT MIDNIGHT.

RIGHT NOW...RADAR MOSAIC SHOWS A COUPLE OF ORGANIZED AREAS OF PCPN
WEST. ONE APPROACHING MID MS AND ANOTHER ALONG A LINE IN W OH VLY
INTO E AR. LOOKS LIKE A LARGE AREA OF PCPN WILL RESULT...GETTING
INTO WEST TN THIS EVENING.

ATM REMAINS MARGINALLY UNSTAB ACR MID TN THIS EVENING WITH GRADUAL
INCREASE IN 0-3 KM HELICITY. ISO STRONG TO SEVERE STORMS POSSIBLE
W OF I-65. LLJ DECREASES AFT MID. RAIN HEAVY AT TIMES TNGT WITH
ONE TO TWO INCHES EXPECTED.

COLD FRONT PUSHES ACROSS THE REGION SUN MORNING WITH TEMPERATURES
FALLING INTO THE 40S. LINGERING SHOWERS TAPERING OFF SUN NGT. DRY
BUT COOL MON.

LONG TERM (TUE-FRI)...
A COUPLE OF REINFORCING COLD FRONTS NEXT WEEK W/LIMITED MOISTURE.
THE NEXT CHC OF PCPN WITH STRONGER WEEKEND COLD FRONT. GFS/GEM
MUCH COLDER THAN EURO AND WL FAVOR GFS/GAM AT THIS POINT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Dec 31, 4:29 PM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
429 PM CST FRI DEC 31 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-011130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
429 PM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE IN LATER TONIGHT...BRINGING WIDESPREAD
THUNDERSTORMS TO THE AREA. SOME OF THESE STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WIND...AS WELL AS MINOR LOCALIZED
FLOODING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE WEST OF
INTERSTATE 65 DURING THE LATE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MINOR LOCALIZED FLOODING MAY OCCUR SATURDAY MORNING...ESPECIALLY
EAST OF NASHVILLE...UNTIL THE PASSING COLD FRONT MOVES OUT OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Special weather statement, Dec 31, 7:06 PM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
706 PM CST FRI DEC 31 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-010600-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
706 PM CST FRI DEC 31 2010

...THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL PUSH ACROSS THE
MID STATE TONIGHT...
...HEAVY RAINFALL IS LIKELY...

EARLY THIS EVENING...SHOWERS AND THUNDERSTORMS WERE RAPIDLY
DEVELOPING ACROSS NORTHERN PARTS OF MISSISSIPPI AND ALABAMA...
AND MOVING NORTH NORTHEASTWARD AT 45 MPH. MEANWHILE...A SQUALL
LINE...WAS NEAR THE MISSISSIPPI RIVER AND PUSHING EAST AT 15 MPH.

AS THUNDERSTORMS MOVE INTO THE MID STATE TONIGHT...A FEW COULD
BECOME SEVERE... AND ANYONE PLANNING TO CELEBRATE THE INCOMING
NEW YEAR WILL WANT TO KEEP A CHECK ON THE WEATHER CONDITIONS...IN
THE EVENT THAT ANY SEVERE WEATHER WATCHES OR WARNINGS ARE ISSUED.

THE MAIN THREAT FROM STORMS TONIGHT WILL BE DAMAGING STRAIGHT LINE
WINDS. HOWEVER...A FEW ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY
OVER WESTERN PARTS OF THE MID STATE...GENERALLY BETWEEN INTERSTATE
65 AND THE TENNESSEE RIVER.

THE SHOWERS STORMS WILL ALSO PRODUCE HEAVY DOWNPOURS...AND THOSE
CELEBRATING THE NEW YEAR...AND PLANNING TO BE OUT ON THE
HIGHWAY...SHOULD EXPECT TO ENCOUNTER AREAS OF STANDING WATER...
AND LOCALIZED MINOR FLOODING...ESPECIALLY IN METROPOLITAN AREAS
LIKE NASHVILLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Benton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Benton forecast zone
Reported by
Other Federal Agency
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Drought, Stewart

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Stewart forecast zone
Reported by
Other Federal Agency
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Drought, Montgomery

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Drought, Houston

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Houston forecast zone
Reported by
Other Federal Agency
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Drought, Humphreys

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Humphreys forecast zone
Reported by
Other Federal Agency
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277432, 277439, 277444, 277445, 277446.